Efrain Marrero, 19, Steroids
Last Updated: Wednesday September 1, 2021
Presented by his parents, Frank and Brenda Marrero
We found our oldest son, Efrain, in our bedroom dead from a self–inflicted gunshot wound to the head. At age 19, Efrain had grown to be a fine, respectable and loving young man. Sure, he had his share of youthful stumbles along the way, but he responded well to our guidance. He had the highest respect for his parents and was very kind at heart. He adored his baby brother, Ethyn and younger sister, Erika. He was raised in a solidly Christian home, and had embraced his faith. A hard working young man, he was attending a local community college, studying hard—he had a plan for his life, a direction.
Efrain was preparing to play football at the community college he was attending, but didn’t want to play his normal position of lineman. He wanted a more prestigious position of linebacker. Efrain began using steroids, under the impression that it would make him bigger, stronger, faster, and earn him the title and recognition he so much desired. Efrain, unaware of the serious side effects of steroids, began to experience severe paranoia and deep depression, but did the right thing and turned to us for help.
Approximately three weeks before his death, Efrain told us that he was using steroids and was afraid that something was terribly wrong. He said that in one of his classes he felt as if people were staring at him and laughing, and also said, “Dad, I don’t care for much anymore.” Until this conversation, the thought of our son using steroids never crossed our mind.
After he disclosed he was using steroids, we did what any responsible and caring parent would do—we told him that using steroids was wrong and that he needed to stop, and he did. We then consulted our family physician, who assured us the substances would pass out of his system soon—no further action was required. Little did we know that advising our son to quit using steroids “cold turkey” was a bad idea, and that our family physician failed to provide us with an appropriate course of action. Three weeks later, Efrain killed himself, and left no doubt in our families’ and friends’ minds that the deep depression associated with the use and sudden withdrawal of steroids led to our beautiful son’s death.